Kansas, 2010Flood and Hail in Kansas, August 31, 2010
August 31, 2010 · NWS ICT · 11 events in 6 counties and zones
A cold front and associated upper level disturbance ignited strong to severe thunderstorms across central and southeast Kansas from the late afternoon into the mid-evening hours on the 31st. Winds of 60 to 80 mph were reported, along with quarter size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $133,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and associated upper level disturbance ignited strong to severe thunderstorms across central and southeast Kansas from the late afternoon into the mid-evening hours on the 31st. Winds of 60 to 80 mph were reported, along with quarter size hail. The strong winds produced some damage in the Luray area in Russell county. Additionally, localized minor street flooding was reported in Coffeyville due to heavy rainfall over a relatively short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 31, 2:25 PM CST, 41 minutes earlier.
Area forecast discussion, Aug 31, 2:25 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT TUE AUG 31 2010
.DISCUSSION...
FORECAST HIGHLIGHT INCLUDE PRECIPITATION CHANCES THROUGH
THURSDAY...A COOL DOWN FRIDAY-SATURDAY...WITH WARMING TEMPERATURES
AGAIN BY LATE WEEKEND INTO NEXT WEEK.
PRECIPITATION:
VERY MOIST/UNSTABLE AIRMASS CURRENTLY ENTRENCHED ACROSS THE REGION.
A COLD FRONT IS SWEEPING SOUTHEAST...CURRENTLY SITUATED FROM
SOUTHEAST NE SOUTHWESTWARD INTO NORTHWEST KS. THINKING SCATTERED
STORMS WILL FIRE ALONG THIS FRONT LATE THIS AFTERNOON GIVEN THE
STRONG CONVERGENCE...AFFECTING MAINLY CENTRAL THROUGH EAST-CENTRAL
KS THROUGH THIS EVENING. GIVEN STRONG INSTABILITY AND MARGINAL
20-30KTS OF SHEAR...THINKING A FEW SEVERE STORMS WILL BE POSSIBLE.
ELSEWHERE...ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY WILL
BE POSSIBLE ACROSS SOUTH-CENTRAL AND SOUTHEAST KS...IN ZONE OF
STRONG HEATING/INSTABILITY AHEAD OF A WEAK DISTURBANCE OVER THE
SOUTHERN HIGH PLAINS. THINKING THIS ACTIVITY WILL BE MORE
PULSE-LIKE...WITH ONLY ISOLATED OCCURRENCES OF SEVERE WEATHER INTO
THE EVENING. CONFIDENCE DECREASES AS THE NIGHT PROGRESSES DUE TO
INCREASING CAP AND MINIMAL MID/UPPER FORCING...BUT THINKING
STRENGTHENING LOW-LEVEL JET IN CONCERT WITH PROPAGATING STORM-SCALE
COLD POOLS AND APPROACHING WEAK DISTURBANCE FROM THE SOUTHWEST WILL
BE ENOUGH TO FESTER ACTIVITY THROUGHOUT THE NIGHT. ACTIVITY ACTUALLY
COULD BE FAIRLY WIDESPREAD LATER TONIGHT THROUGH WEDNESDAY MORNING
OVER SOUTHERN/SOUTHEAST KS AS PROGGED BY THE GFS...BUT GIVEN WEAK
FORCING DID NOT HIT POPS THAT HARD.
FRONTAL BOUNDARY WILL HANG UP LATE TONIGHT THROUGH WEDNESDAY...AND
SHOULD EVENTUALLY LIFT NORTH/WASH OUT WEDNESDAY NIGHT. PRECIPITATION
FORECAST FOR WEDNESDAY WILL BE PROBLEMATIC...WITH THE POTENTIAL FOR
STORM-GENERATED OUTFLOWS...THE POSITION OF THE FRONT OVER CENTRAL
KS...ALONG WITH THE WEAK DISTURBANCE EXPECTED TO BE OVER EASTERN KS.
BEST CHANCE FOR PRECIPITATION DURING THE MORNING SHOULD BE OVER
EASTERN KS...WITH CHANCES SPREADING TO MAINLY CENTRAL KS BY
AFTERNOON/EVENING ALONG THE FRONT. FOR WEDNESDAY NIGHT...INCREASING
850-700MB WARM/MOIST ADVECTION AHEAD OF POWERFUL SHORTWAVE ENERGY
DIVING ACROSS THE NORTHERN CONUS MAY RESULT IN RENEWED DEVELOPMENT
ACROSS THE AREA. STRONG COLD FRONT IS EXPECTED TO SURGE SOUTHEAST
ACROSS THE FORECAST AREA THURSDAY. THINKING THE BEST THREAT FOR
THUNDERSTORMS ALONG THIS FRONT WILL BE GENERALLY SOUTHEAST OF THE
TURNPIKE THURSDAY AFTERNOON...WITH THE FRONT RAPIDLY EXITING
SOUTHEAST BY EVENING. GFS/NAM/ECMWF ARE ALL IN EXCELLENT AGREEMENT
SURROUNDING THE TIMING OF THIS FRONT.
DRY WEATHER IS EXPECTED IN WAKE OF THE FRONT. THE NEXT CHANCE FOR
PRECIPITATION MAY ARRIVE FOR EARLY NEXT WEEK...AS GFS/ECMWF
PROGRESSES A COLD FRONT SOUTH ACROSS THE PLAINS. HOWEVER...OPTED TO
LEAVE FORECAST DRY FOR NOW GIVEN POOR RUN-TO-RUN CONSISTENCY AND
MODEL DISAGREEMENT.
TEMPERATURES:
WILL CONTINUED HEAD ADVISORY OVER SOUTHEAST KS THROUGH 7 PM THIS
EVENING. HOT/HUMID TEMPERATURES EXPECTED TO CONTINUE THE NEXT FEW
DAYS...BUT WILL COME TO AN END BY FRIDAY BEHIND THURSDAY'S FRONTAL
PASSAGE. AFTERNOON READINGS FRIDAY MAY ONLY REACH THE LOW 80S...WITH
DEWPOINTS ONLY IN THE 40S AND 50S. ANOTHER WARM UP INTO THE 90S IS
EXPECTED FOR SUNDAY-MONDAY...AND POSSIBLY WELL INTO NEXT
WEEK...DEPENDING ON FRONTAL TIMING.
ADK
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FOCUS IS ON SE PROGRESS OF SLOW-MOVING COLD FRONT APPROACHING CNTRL
KS EARLY THIS AFTERNOON. STILL EXPECT THE FRONT TO MOVE NO FURTHER
SE THAN PERHAPS A KSLN-KGBD LINE LATE TONIGHT & WITH BEST LWR-DECK
CONVERGENCE TARGETING AREAS ALONG & NW OF THE BOUNDARY BEST CHANCES
FOR TSRA TO AFFECT KRSL & KSLN. FOR NOW ASSIGNED "VCTS" TO BOTH TAF
SITES WITH HIGH-BASED CBS (7,000-8,000FT) IN THE AREA. KRSL SHOULD
BE ONLY TERMINAL TO EXPERIENCE PROFOUND WINDSHIFT FROM SLY TO NNELY
THIS EVENING.
EPS
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 73 92 72 88 / 40 40 30 30
HUTCHINSON 71 92 70 86 / 40 30 30 20
NEWTON 72 91 70 87 / 40 40 30 30
ELDORADO 73 91 70 89 / 40 50 30 40
WINFIELD-KWLD 74 93 72 92 / 40 40 30 40
RUSSELL 67 87 66 83 / 50 40 40 20
GREAT BEND 68 89 68 84 / 40 30 30 20
SALINA 69 89 70 85 / 50 40 40 20
MCPHERSON 70 91 70 85 / 50 40 30 20
COFFEYVILLE 74 88 73 92 / 40 50 50 50
CHANUTE 74 87 70 91 / 40 50 50 50
IOLA 74 87 70 91 / 40 50 50 50
PARSONS-KPPF 74 87 73 92 / 40 50 50 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ070>072-094>096-
098>100.
&&
Hazardous weather outlook, Aug 31, 1:55 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT TUE AUG 31 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-012000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
255 PM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT INDICES OF 105 TO 109 ARE LIKELY OVER ALL OF SOUTHEAST KANSAS
UNTIL EARLY THIS EVENING...WHILE HEAT INDICES OF 100 TO 104 ARE
LIKELY IN MOST OF CENTRAL AND SOUTH-CENTRAL KANSAS.
THUNDERSTORMS CHANCES WILL INCREASE AS THE NIGHT PROGRESSES...SOME
OF WHICH MAY PRODUCE 50 TO 55 MPH WINDS AND NICKEL-SIZED HAIL. THE
BEST CHANCES FOR SUCH ACTIVITY WILL OCCUR OVER CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NUMEROUS THUNDERSTORMS ARE POSSIBLE OVER MOST AREAS FROM WEDNESDAY
THROUGH THURSDAY AND OVER PART OF SOUTHEAST KANSAS THURSDAY
EVENING. ON WEDNESDAY AND WEDNESDAY NIGHT...SEVERE THUNDERSTORMS
CAPABLE OF 1 INCH HAIL AND 60 TO 70 MPH WINDS ARE POSSIBLE OVER
AREAS ALONG...AND NORTHWEST...OF A LINE FROM AROUND HUTCHINSON TO
MARION...WITH STRONG THUNDERSTORMS POSSIBLE ELSEWHERE. ON THURSDAY
AND THURSDAY NIGHT...THE BEST CHANCES FOR SEVERE THUNDERSTORMS
WILL OCCUR PRIMARILY ALONG THE KANSAS TURNPIKE CORRIDOR...WITH
STRONG THUNDERSTORMS FOR MOST OTHER AREAS.
HEAT INDICES WILL BE NEAR 100 ALONG THE OKLAHOMA BORDER WEDNESDAY
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
Event by event
7 thunderstorm wind, 2 hail, 1 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Cowley
- When
- August 31, 3:06 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -97.040
Cowley County Emergency Management estimated 60 mph winds in Arkansas City. A handful of trees and tree limbs were downed by the winds. The Arkansas City Traveler contributed to this report.
Lightning, Cowley
- When
- August 31, 4:00 PM CST
- Where
- Cowley County, 1.94 mi S of Dexter
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 37.152, -96.716
Fire from a lightning strike destroyed a barn during the evening hours on the 31st. The contents of the barn were also destroyed, including saddles, a four-wheeler and a quantity of hay. The Winfield Daily Courier contributed to this report.
Thunderstorm Wind, Butler
- When
- August 31, 4:22 PM CST
- Where
- Butler County, 3.16 mi SW of Cassoday
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.001, -96.675
A trained spotter estimated 60 to 70 mph winds about 3 miles southwest of Cassoday.
Hail, Butler
- When
- August 31, 4:29 PM CST
- Where
- Butler County, 0.88 mi NW of Cassoday
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -96.640
The hail occurred with 40 mph winds and torrential rain.
Hail, Chase
- When
- August 31, 5:04 PM CST
- Where
- Chase County, 4.34 mi W of Bazaar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.270, -96.610
Nickel to quarter size hail occurred, along with one inch of rain in 30 minutes.
Thunderstorm Wind, Chase
- When
- August 31, 5:30 PM CST
- Where
- Chase County, 0.54 mi W of Cottonwood Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -96.540
A few 3 to 4-inch diameter tree limbs were downed.
Thunderstorm Wind, Russell
- When
- August 31, 6:45 PM CST
- Where
- Russell County, 0.58 mi SE of Luray
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 39.114, -98.692
Estimated 70 to 80 mph winds produced widespread damage in and around the Luray area. A church limestone steeple was badly damaged, a fertilizer conveyer at the COOP was blown over, an awning was blown off a business, several trees and tree limbs of various sizes were downed, and some power lines were downed, one of which fell on a house.
Thunderstorm Wind, Russell
- When
- August 31, 7:08 PM CST
- Where
- Russell County, 0.87 mi NE of Lucas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.060, -98.540
Law enforcement estimated 60 mph winds in and around the Lucas area.
Thunderstorm Wind, Lincoln
- When
- August 31, 7:28 PM CST
- Where
- Lincoln County, 2.49 mi SSW of Sylvan Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.987, -98.398
A trained spotter estimated 60 mph winds with heavy rain.
Thunderstorm Wind, Montgomery
- When
- August 31, 8:30 PM CST
- Where
- Montgomery County, 0.71 mi ENE of Coffeyville
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.035, -95.619
Strong thunderstorm winds tore off an auto dealer's tin roof during the evening hours on the 31st.
Flood, Montgomery
- When
- August 31, 10:15 PM CST to 11:59 PM CST
- Where
- Montgomery County, 2.07 mi WSW of Cedar Bluff to 3.6 mi SSW of Coffeyville Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.067, -95.684
Law enforcement reported several streets in Coffeyville were flooded due to 1 to 2 inches of rain in a short period of time. Flooding was likely relatively minor, so no damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, August 31, 20101 death · 2 events
- Damaging Winds and Heavy Rain in Minnesota, August 31, 2010$260,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Iowa, August 31, 20101 injured · $67,000 · 70 kt wind · 11 events
- Damaging Winds in Oklahoma, August 31, 2010$40,000 · 61 kt wind · 4 events
- Flash Flood and Damaging Wind in Wisconsin, August 31, 2010$28,000 · 52 kt wind · 2 events
- Heat in Kansas, August 31, 201018 events
- Damaging Wind in Michigan, August 31, 2010$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 31, 20101.75 in hail · 8 events
- Flash Flood and Damaging Winds in Missouri, August 31, 2010$6,000 · 52 kt wind · 7 events
- Damaging Winds in Texas, August 31, 2010$2,000 · 65 kt wind · 4 events
- Damaging Winds in Oklahoma, August 31, 2010$6,000 · 56 kt wind · 4 events
- Hail and Heavy Rain in Nebraska, August 31, 20101.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247961, 260388, 247962, 247963, 247964, 247965, 247966, 247967, 247968, 260387, 247977.